MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 12360500
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 11/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2020 a patient underwent a spinal procedure at l1/s1.In november 2022 on an unknown date the patient reported back pain and rod fractures were found on both sides of l4/5.Bone fusion was achieved at l4.On (b)(6) 2022 a revision was scheduled and no further information was provided.
 
Additional Manufacturer Narrative
No product was returned for evaluation.Radiographs provided confirm the complaint.Patient's bone quality and post-operative physical activity is unknown.It is unknown if the patient suffered a fall.Though a definite root cause cannot be determined, load changes associated with the identified completed fusion and continued use as the likely possible cause though post-operative physical activity may have been a contributor.No additional investigation necessary.Labeling review: "potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant components"."warnings, cautions and precautions: these devices can break when subjected to the increased load associated with delayed union or nonunion.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant"."patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed"."pre-operative warnings: care should be used during surgical procedures to prevent damage to the devices and injury to the patient"."post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications"."lifetime of the device: the expected life cycle of implants is determined through astm f1717 testing astm f1717 standard test methods for spinal implant constructs in a vertebrectomy model.5 million cycle endurance limit in astm f1717 represents 2.5 years of in vivo usage per the rationale presented here: the purpose of spinal fusion implants is to provide short term stability until arthrodesis takes place.Following fusion, the device is expected to be unloaded due to load-sharing with the newly formed bone mass.Spinal fusion should occur within 12 months of surgery.According to hedman¸ et al.1991, the average person makes approximately 2 million strides per year 1 million gait cycles.Testing to 5 million cycles is equivalent to a lifetime of approximately 2.5 years of activity, providing a safety factor of 2.5".

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key16030018
Report Number2031966-2022-00292
Device Sequence Number12169701
Product Code NKB
UDI-Device Identifier00887517507648
UDI-Public887517507648
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K182974
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number12360500
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2022
Initial Report FDA Received Date12/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age64 YR
Patient SexFemale